Pennsylvania, 2005

Damaging Wind in Pennsylvania, July 27, 2005

July 27, 2005 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 27, 2:11 PM EST, 43 minutes earlier.

Area forecast discussion, Jul 27, 2:11 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
311 PM EDT WED JUL 27 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...

TNT...COLD FRONT AS OF 19Z EXTENDS FROM NEAR MANSFIELD...TO JUST NW
OF STATE COLLEGE...TO JUST NW OF ALTOONA...TO CENTRAL SOMSERSET CO.
SCATTERED SHOWERS/LOCALLY STRONG TSTMS AHEAD OF FRONT...WITH LIGHTER
LOW-TOPPED SHOWERS ALONG FRONT...WITH SPOTTY SHOWERS/LIGHT RAIN
LINGERING WELL W OF BOUNDARY. FOR THE OVERNIGHT PERIOD...WL INCLUDE
SLIGHT CHC POPS ACROSS FAR NW THIS EVE...WITH CHC POPS FURTHER S AND
E. WL MENTION ONLY SHOWERS FOR CENTRAL AND NW AREAS...WITH ONLY
MENTION OF THUNDER FOR SE. WL THEN TAPER POPS LATER TNT FROM NW TO
SE. ABUNDANT MID AND HIGH LEVEL CLOUDS WILL PERSIST UNTIL WELL AFTER
MIDNIGHT...THEREFORE WILL KEEP CLOUD COVERAGE RATHER HIGH IN THE
GRIDS. AS FOR MINS...GENERALLY STAYED CLOSE TO MAV MOS.

THU-THU NT...12Z DETERMINISTIC ETA/GFS ARE DOWNPLAYING POTENTIAL
WAVE DEVELOPMENT FOR LATE THU/THU NT. HOWEVER...09Z/27 SREFS STILL
SHOWING AT LEAST HALF OF MEMBERS WITH QPF REDEVELOPING ACROSS SW
AREAS LATE THU...AND MUCH OF SOUTH CENTRAL PA INTO THU NT. THUS...WL
GO WITH HIGHER POPS THAN MET/FWC MOS...AND PLAY IT CLOSER TO HIGHER
MAV MOS AT THIS TIME. THUS...A SOMEWHAT MORE PESSIMISTIC LOOK/FEEL
TO LATE THU-THU NT THAN SOME DETERMINISTIC MODELS (ESP 12Z ETA)
INDICATE. WL GO WITH LATE DAY SLIGHT CHC POPS ACROSS S AND SW
AREAS...THEN CHC POPS FAR S FOR THU NT...AND SLIGHT CHC INTO CENTRAL
AREAS. AS FOR TEMPS...GENERALLY STAYED CLOSE TO MAV MOS.

FRI-FRI NT...POTENTIAL AFOREMENTIONED SFC WAVE DEPICTED BY SREFS
WILL MOVE E OF REGION FRI AM...AND THUS WILL INDICATE SLIGHT CHC TO
CHC POPS ACROSS EXTREME SE. OTHERWISE...WL THEN KEEP A GENERIC
SLIGHT CHC POP FOR FRI AFTN ACROSS CENTRAL AND SE...AS WEAK
REINFORCING COLD FRONT APPROACHES FROM N...AND LINGERING LOW LEVEL
MOISTURE/INSTABILITY COULD LEAD TO ISOLATED RW. CLEARING AND COOLER
FOR FRI NT.

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...

SAT-SAT NT...WL MAINTAIN GENERALLY FAIR CONDITIONS...ALTHOUGH SOME
CLOUDS WILL AFFECT SOUTHERN AREAS. A FEW 00Z/27 MREF MEMBERS BRING
0.10 6-HOUR CONTOUR TO MD BORDER...IMPLYING PERHAPS A FEW
HUNDREDTHS REACHING EXTREME SE. FOR NOW...WL KEEP POPS OUT...BUT
AGAIN...IT MAY BE A CLOSE CALL FOR AREAS SOUTH OF THE PA TPKE. AS
FOR TEMPS...850 TEMPS OF 11-13C IMPLY MID 70S ACROSS HIGHER TERRAIN
OF N/W...TO LOWER 80S ACROSS VALLEY LOCALES OF CENTRAL AND E.
ANOTHER COOL NIGHT FOR SAT NT/SUN AM...WITH 00Z/27 MREFS AND CMC
ENSEMBLES HINTING AT PWATS IN THE -1 TO -2 SD RANGE...ESP NW.
THUS...COULD SEE SOME MID-UPPER 40S FAR NW AREAS...WITH MID-UPPER
50S MANY CENTRAL/NORTH CENTRAL AREAS...WITH LOWER-MID 60S ACROSS
LOWER SUSQ.

SUN-SUN NT...MOST MREF MEMBERS KEEPING PRECIP S OF CWA YET
AGAIN...ALTHOUGH AGAIN COULD BE CLOSE FOR EXTREME S. AT THIS
TIME...WL INCLUDE SLIGHT CHC POPS FOR EXTREME S...ESP S OF THE TPKE.
COULD ALSO SEE A FEW SHOWERS MIGRATE N INTO LAURELS WITH INCREASING
LOW LEVEL MOISTURE...AND WEAK INVERTED TROUGH DEVELOPING W OF
APPALACHIANS...AND THUS WL INCLUDE SLIGHT CHC POPS THERE TOO. AS FOR
TEMPS...SIMILIAR TO SAT MAXES...WITH MID 70S ACROSS HIGHER TERRAIN
OF N/W...TO LOWER-MID 80S ACROSS VALLEYS OF S AND E. A FEW DEGREES
WARMER FOR SUN NT-MON AM MINS...WITH LOWER 50S FAR N/W...TO MID 60S
FAR SE.

MON-MON NT...00Z/27 MREFS SPLIT ON SHOWER POTENTIAL...WITH SEVERAL
MEMBERS HINTING AT SOUTHERN MOISTURE REACHING CENTRAL PA...WHILE
OTHER MEMBERS APPROACHING FROM NW WITH NORTHERN STREAM SHORTWAVE.
OVERALL...WL KEEP SLIGHT CHC AREAWIDE...WITH MAX TEMPS SIMILIAR TO
SAT-SUN...EXCEPT WARMER MINS FOR MON NT/TUE AM.

TUE-WED...MOST MREF SOLUTIONS AND CMC ENSEMBLE MEMBERS DEPICTING
NORTHERN STREAM SHORTWAVE TRAVERSING GREAT LAKES...WITH TRAILING
COLD FRONT APPROACHING/MOVING THROUGH CENTRAL PA ON TUE. FOR
NOW...INCLUDED 30 POPS...AND ALSO INDICATED WARMER TEMPS...ESP
ACROSS CENTRAL AND SE AREAS...WITH POSSIBLE SW/W LOW LEVEL WIND
COMPONENT AHEAD OF POSSIBLE FRONT. THIS MAY BE TOO
CONSERVATIVE...ESP GIVEN POOL OF VERY WARM 850-TEMPS JUST TO THE S
AND W (+16 TO +18C). OTRW...WL INDICATE DRY CONDITIONS FOR TUE
NT-WED NT...IN WAKE OF POTENTIAL FRONT.

&&

.AVIATION...

SCT SHOWERS/TSTMS...SOME OF THEM STRONG TO SEVERE WILL DOMINATE THE
REGION THROUGH THIS EVENING. REDUCED VIS IN WIDESPREAD HAZE WILL
CONTINUE THROUGH THIS EVENING WITH VIS AND CIG RESTRICTIONS IN
STORMS. CONDS WILL IMPROVE MARKEDLY BY LATER THIS EVENING AS DRIER
AIR MOVES IN BEHIND FROPA THROUGH TONIGHT...HOWEVER AREAS OF FOG ARE
LIKELY OVERNIGHT UNDER CLEARING SKIES ESP WHERE RAIN FALLS THIS AFTN.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH FOR PAZ027-028-034>036-049>053-
056>059-063>066 UNTIL 10 PM WEDNESDAY.
&&

SHORT TERM...KL
LONG TERM...KL
AVIATION...GARTNER
Hazardous weather outlook, Jul 27, 3:43 AM EST, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
443 AM EDT WED JUL 27 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-272100-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
443 AM EDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:
SHOWERS AND THUNDERSTORMS WILL AFFECT ALL OF CENTRAL PENNSYLVANIA...
AND SOME MAY PRODUCE HEAVY DOWNPOURS LEADING TO LOCAL MINOR FLOODING
PROBLEMS. THERE IS THE POTENTIAL FOR SOME STORMS TO BECOME LOCALLY
SEVERE FROM THE CENTRAL AND SOUTH CENTRAL MOUNTAINS EASTWARD TO THE
MIDDLE AND LOWER SUSQUEHANNA RIVER VALLEY THIS AFTERNOON AND
EVENING. THE GREATEST SEVERE WEATHER THREAT WILL BE STRONG AND
POTENTIALLY DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 12:22 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
122 PM EDT WED JUL 27 2005

PAZ025-271815-
BLAIR-
122 PM EDT WED JUL 27 2005

...STRONG THUNDERSTORMS WILL AFFECT BLAIR COUNTY THROUGH 220 PM...

AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 8 MILES NORTHEAST OF
EBENSBURG...MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR
ALTOONA AROUND 140 PM...BELLWOOD...CANOE CREEK STATE PARK AROUND 145
PM...SINKING VALLEY...TIPTON AROUND 150 PM AND TYRONE AROUND 155 PM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. WINDS OF THIS
MAGNITUDE MAY BE CAPABLE OF DOWNING TREE LIMBS...AND PROPELLING
LOOSE OUTDOOR OBJECTS.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

ALSO...EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

FORECASTER: KL
Special weather statement, Jul 27, 12:55 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
155 PM EDT WED JUL 27 2005

PAZ026-271845-
HUNTINGDON-
155 PM EDT WED JUL 27 2005

...A STRONG THUNDERSTORM WILL AFFECT HUNTINGDON COUNTY...

AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF HUNTINGDON...MOVING EAST AT
35 MPH. THE THUNDERSTORM WILL BE NEAR MCALEVYS FORT AROUND 215 PM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. WINDS OF THIS
MAGNITUDE MAY BE CAPABLE OF DOWNING TREE LIMBS...AND PROPELLING
LOOSE OUTDOOR OBJECTS.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

ALSO...EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

FORECASTER: PAJ
Special weather statement, Jul 27, 1:13 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
213 PM EDT WED JUL 27 2005

PAZ027-271915-
MIFFLIN-
213 PM EDT WED JUL 27 2005

...A STRONG THUNDERSTORM WILL AFFECT MIFFLIN COUNTY...

AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF LEWISTOWN...MOVING EAST AT 40
MPH. THE THUNDERSTORM WILL BE NEAR REEDSVILLE AROUND 220 PM AND
ALFARATA AROUND 230 PM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. WINDS OF THIS
MAGNITUDE MAY BE CAPABLE OF DOWNING TREE LIMBS...AND PROPELLING
LOOSE OUTDOOR OBJECTS.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

ALSO...EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

FORECASTER: PAJ
Special weather statement, Jul 27, 1:18 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
218 PM EDT WED JUL 27 2005

PAZ049-271845-
UNION-
218 PM EDT WED JUL 27 2005

...A STRONG THUNDERSTORM WILL AFFECT UNION COUNTY...

AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHWEST OF MIFFLINBURG...MOVING EAST AT
35 MPH. THE THUNDERSTORM WILL BE NEAR LEWISBURG AROUND 230 PM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. WINDS OF THIS
MAGNITUDE MAY BE CAPABLE OF DOWNING TREE LIMBS...AND PROPELLING
LOOSE OUTDOOR OBJECTS.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

ALSO...EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

FORECASTER: PAJ
Special weather statement, Jul 27, 1:38 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
238 PM EDT WED JUL 27 2005

PAZ027-028-050-271930-
JUNIATA-MIFFLIN-SNYDER-
238 PM EDT WED JUL 27 2005

...A STRONG THUNDERSTORM WILL AFFECT JUNIATA...MIFFLIN AND SNYDER
COUNTIES...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES EAST OF LEWISTOWN...MOVING EAST AT 40
MPH. THE THUNDERSTORM WILL BE NEAR MCALISTERVILLE AROUND 245 PM...
BEAVER SPRINGS...BEAVERTOWN AROUND 250 PM...RICHFIELD AROUND 255 PM
AND MIDDLEBURG AROUND 300 PM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM.

ALSO...EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

FORECASTER: JPV
Local storm report, Jul 27, 2:17 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
317 PM EDT WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     TSTM WND DMG     MCALISTERVILLE          40.63N 77.28W
07/27/2005                   JUNIATA            PA   COUNTY OFFICIAL

            911 CENTER REPORTED SEVERAL TREES DOWN.

0255 PM     TSTM WND DMG     DANVILLE                40.96N 76.61W
07/27/2005                   MONTOUR            PA   COUNTY OFFICIAL

            911 CENTER REPORTED TREES AND POWER LINES DOWN.

&&

MACH

The radar

The State College radar (KCCX), 140 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Schuylkill

When
July 27, 2:54 PM EST
Where
Schuylkill County, Tremont
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.633, -76.383

Thunderstorm winds knocked down trees in Tremont.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464823.